Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 83, NWS Springfield, MO

May 12, 1999Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 12, 1999, 3:01 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1999, 3:01 AM CDT (08:01 UTC)
Expired
May 12, 1999, 7:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 120801
FFWSGF
KSC011-037-MOC011-039-185-217-121200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 12 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  NORTHEASTERN BARTON COUNTY IN SOUTHWESTERN MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  WESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 256 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  FROM GIRARD AND FORT SCOTT THROUGH LAMAR AND NEVADA TO STOCKTON AND
  OSCEOLA AND WERE MOVING NORTHEAST AT 25 MPH.  DOPPLER RADAR WAS
  ESTIMATING THREE TO SEVEN INCHES WITHIN THE PAST SIX HOURS WITH
  THESE STORMS.

* AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE IN THE
  WARNED AREA THROUGH SUNRISE. THE ADDITIONAL RAIN WILL ONLY
  AGGRAVATE THE ONGOING FLOODING SITUATION.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY
RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

ALBERT/SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:30 AM CDT, 31 minutes earlier.

Area forecast discussion, May 12, 2:30 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT WED MAY 12 1999

MORE FLOODING OCCURRING ACROSS W MO/SE KS THIS MORNING WITH
PERSISTENT SLOW MOVING TSRA.  MAIN FOCUS IN THE SHORT TERM WILL BE
WITH THIS SHORTWV/CDFNT AS IT PUSHES THRU TDA...AND ASSOCIATED
CONVECTION.

BLOCKING PATTERN OVER CANADA CONTINUING WITH MAIN LOW ACROSS N
ROCKIES AND BLOCKING HIGH ACROSS CNTRL CANADA.  CDFNT FROM 05Z
ANALYSIS IN BETWEEN JLN AND SGF...STRETCHING INTO NE MO.

MODELS FAIRLY SIMILAR IN INITIALIZATION...AND SEEM PRETTY CONSISTENT
IN THEIR PROGS DURING THE PD.  HAVE GONE WITH THE AVN MODEL FOR
GUIDANCE.  S END OF ELONGATED SHRTWV LOOKS TO BREAK OFF FROM MAIN
CIRCULATION PUSHING SE INTO THE TN/OH VLY BY THU NIGHT.  WEAK RIDGE
LOOKS TO BUILD INTO THE CWA BEHIND SHRTWV.

CDFNT SHOULD PUSH THRU THE CWA TDA...WITH CONVECTION SLOWLY DRIFTING
TO THE E THROUGHOUT THE DAY.  MAIN HEAVY RAIN AXIS SHOULD ALSO SHIFT
E AND WILL MOVE THE FLASH FLOOD WATCH TO THE E PTN OF CWA FOR TDA.
MAIN CONVECTION SHOULD END ACROSS THE W DURING THE MORNING AND WILL
WORD ZONES AS SUCH.

DRIER AND MORE STABLE AIR SHOULD PUSH INTO THE THE AREA TONIGHT
BEHIND THE CDFNT.  WILL MENTION 30 POPS ACROSS THE E FOR THIS EVENING
BUT SHOULD BE OUT OF AREA BY MIDNIGHT.  SUNSHINE SHOULD BE IN
ABUNDANCE WITH DRY AND STABLE AIR ACROSS THE AREA ON THU.  ANOTHER
SFC LOW STRENGTHENS ACROSS THE PLAINS ON THU NIGHT/FRI AND SHOULD SEE
A RETURN OF GULF MOISTURE INSTABILITY THEN.

SGF TB 070/048 074/052 074 059---
JLN TB 070/050 076/056 075 058---
UNO TB 070/052 075/053 074 0593--
VIH TB 069/049 070/050 072 0593--

LINDENBERG

In the hours before

Local storm report, May 11, 9:28 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT TUE MAY 11 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    3 W EL DORADO SPGS        MO    .75 INCH HAIL
05/11/99   CEDAR

0831 PM    3 E DEDERICK              MO    1 INCH HAIL
05/11/99   VERNON

0855 PM    3 S WALNUT                KS    .75 INCH HAIL
05/11/99   CRAWFORD

SUTTON
Special weather statement, May 12, 12:01 AM CDT, 3 hours before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT WED MAY 12 1999

...SEVERE THUNDERSTORM WATCH 250 HAD EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS HAD BEEN ALLOWED TO
EXPIRE AT MIDNIGHT. ALTHOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER
HAD DIMINISHED...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE
OVERNIGHT WITH LARGE HAIL THE MAIN THREAT. HEAVY RAIN WILL ALSO
CONTINUE AND A FLASH FLOOD WATCH REMAINED IN EFFECT OVERNIGHT.

SUTTON
Special weather statement, May 12, 12:01 AM CDT, 3 hours before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT WED MAY 12 1999

...SEVERE THUNDERSTORM WATCH 250 HAD EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS HAD BEEN ALLOWED TO
EXPIRE AT MIDNIGHT. ALTHOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER
HAD DIMINISHED...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE
OVERNIGHT WITH LARGE HAIL THE MAIN THREAT. HEAVY RAIN WILL ALSO
CONTINUE AND A FLASH FLOOD WATCH REMAINED IN EFFECT OVERNIGHT.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:32 PM CDTSevere Thunderstorm WarningSGFCrawford63 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningSGFBourbon46 min
May 11, 10:24 PM CDTSevere Thunderstorm WarningSGFCrawford46 min
May 11, 11:25 PM CDTFlash Flood WarningSGFBourbon, Crawford4 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBourbon, Crawford6 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.